Pennsylvania, 2003

Heavy Snow in Pennsylvania, December 14 to 15, 2003

December 14 to 15, 2003 · NWS CTP · 16 events in 16 counties and zones

16 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 14, 3:36 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 14, 3:36 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 AM EST SUN DEC 14 2003

.DISCUSSION...

SNOW OVERSPREADING SOUTHERN PA AT 06Z...SLIGHTLY FASTER THAN 00Z
MODELS DEPICTED. CURRENT RADAR LOOP SUGGESTS SNOW SHOULD REACH EVEN
THE NORTHERN TIER BY DAWN. ETA/GFS HAVE CONVERGED ON NEARLY
IDENTICAL LO TRACK AND THERMAL PROFILES. SFC LO HUGGING THE MID
ATLANTIC COAST FAVORS HEAVIEST BAND OF SNOWFALL OVER CENTRAL PA.
SREF 850 TEMPS CONTINUE TO POINT TOWARDS A CHANGEOVER TO RAIN AND
SLEET THIS AFTN ROUGHLY SOUTH AND EAST OF I-81. HOWEVER...STRONG WAA
AT NOSE OF 60KT LL JET SHOULD RESULT IN MOD-HEAVY SNOW DURING THE
MORNING HOURS BEFORE CHANGEOVER. WILL STICK WITH 4-8 INCH ACCUMS IN
THIS AREA...ALTHOUGH SOME PLACES ALONG MD BORDER MAY FALL JUST SHORT
OF THESE VALUES. OTHER AREA OF CONCERN WOULD BE WARREN/MCKEAN
COUNTIES...WHERE LIGHTER MODEL QPF SUGGESTS SNOWFALL COULD FALL JUST
BLW WARNING CRITERIA.

WAA CUTS OFF QUICKLY THIS EVENING AS SFC LO LIFTS NE TOWARD NEW
ENGLAND. AS MID LVL LO CLOSES OFF...WRAPAROUND MOISTURE WILL KEEP
SHSN GOING OVERNIGHT...MAINLY OVER THE MTNS. STORM TOTALS IN THE
8-12 INCH RANGE STILL SEEM ON TARGET OVER THE CENTRAL MTNS.

LE SNOW SHOWERS SHOULD LINGER THRU EARLY MONDAY...THEN RIDGE OF HI
PRES BRINGS CLEARING SKIES LATE MON AND MON NITE. FRESH SNOW COVER
AND LIGHT WINDS COULD ALLOW TEMPS TO FALL BLW GUIDANCE DEPENDING ON
AMT OF HI CLD COVER.

EXTENDED...NEXT IN SERIES OF POTENT DISTURBANCES APPROACHES BY MID
WEEK. MREF AND ECWMF TRACK PRIMARY LOW TO OUR WEST...THEN DEVELOP
SECONDARY LO ON CAROLINA COAST. THIS SCENARIO WILL MOST LIKELY
RESULT IN A RAIN/ICE EVENT BEGINNING TUE NITE...POSSIBLY ENDING AS
SNOW LATE WED.

FITZGERALD
&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     35  32  43  28 / 100  60   0   0
WILLIAMSPORT   32  29  38  25 / 100  80  10   0
BRADFORD       26  23  31  22 / 100  70  30   0
JOHNSTOWN      28  24  32  29 / 100  60  10   0
ALTOONA        30  26  36  27 / 100  50  10   0
STATE COLLEGE  31  30  36  29 / 100  60  10   0
SELINSGROVE    32  28  40  24 / 100  70  10   0
LANCASTER      35  31  42  24 / 100  60   0   0
YORK           34  31  43  23 / 100  50   0   0
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING THROUGH SUNDAY EVENING.
&&
Hazardous weather outlook, Dec 13, 5:32 AM EST, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 AM EST SAT DEC 13 2003

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131229-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
532 AM EST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT:

LOW PRESSURE TRACKING UP THE EAST COAST WILL SPREAD SNOW INTO
SOUTHERN PENNSYLVANIA LATE TONIGHT. 1 TO 3 INCHES OF ACCUMULATION IS
LIKELY OVER THE SOUTHERN TIER BY DAWN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

SNOW WILL OVERSPREAD ALL OF CENTRAL PENNSYLVANIA BY MID MORNING
SUNDAY...AS THE STORM TRACKS UP THE EAST COAST. ENOUGH WARM AIR COULD
BE DRAWN NORTHWARD TO CHANGE SNOW TO SLEET OR RAIN OVER AREAS
SOUTHEAST OF I-81. OTHERWISE...SNOW WILL CONTINUE TO FALL...HEAVILY
AT TIMES INTO SUNDAY NIGHT. BY THE TIME SNOW ENDS LATE SUNDAY
NIGHT...TOTAL ACCUMULATIONS COULD RANGE FROM 6 TO 12 INCHES...WITH
THE HIGHER AMOUNTS MOST LIKELY OVER THE CENTRAL AND NORTHERN
MOUNTAINS.

ANOTHER SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE AREA ON
WEDNESDAY...BRINGING EITHER RAIN...ICE OR SNOW.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow. Local standard time, as filed.

Heavy Snow, McKean

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
McKean forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

On Sunday, December 14th, a low pressure system developed along the North Carolina coast and then moved northward, spreading a swath of moderate to heavy snow across central Pennsylvania. The low pressure system then reached southern New England early Sunday night, allowing the accumulating snow to taper off across central Pennsylvania.Snowfall accumulations from the storm ranged from 6 to 10 inches across much of central Pennsylvania. Slightly lower amounts occurred across the lower Susquehanna Valley, where the snow mixed with sleet and freezing rain at times, leading to ice accretion of up to one half inch.Significant snowfall and ice accumulations created widespread disruptions to travel across much of central Pennsylvania during this storm.

Heavy Snow, Bedford

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Heavy Snow, Blair

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Blair forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Heavy Snow, Cambria

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Heavy Snow, Cameron

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Cameron forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Heavy Snow, Clearfield

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Clearfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Heavy Snow, Elk

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Elk forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Heavy Snow, Northern Centre

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy Snow, Northern Clinton

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Northern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy Snow, Northern Lycoming

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Potter

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Potter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Heavy Snow, Somerset

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Heavy Snow, Southern Clinton

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Southern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lycoming

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Sullivan

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Heavy Snow, Tioga

When
December 14, 5:00 AM EST to December 15, 2:00 AM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330913, 5330914, 5331000, 5331001, 5331002, 5331003, 5331004, 5331005, 5331006, 5331007, 5331008, 5331009, 5331010, 5331011, 5331012, 5331013.